Ohio, 2018

Hail and Damaging Winds in Ohio, May 15, 2018

May 15, 2018 · NWS ILN · 7 events in 4 counties and zones

Scattered thunderstorms developed along a slow moving frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a slow moving frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 12:41 PM EST, 35 minutes earlier.

Area forecast discussion, May 15, 12:41 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
141 PM EDT Tue May 15 2018

.SYNOPSIS...
The threat for showers and thunderstorms will persist through
much of the week as a frontal boundary remains in place across
the Ohio Valley. Temperatures will remain above normal through
the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Rest of morning should be dry before instability builds this
afternoon while a weak cold front moves southeast into the
region. We should see another day of warm temperatures, lower
80s northwest with mid to upper 80s elsewhere. These
temperatures, along with dewpoints in the 60s, will result in at
least moderate instability. Low level frontal convergence will
team up with perhaps a weak embedded disturbance aloft to result
in showers and thunderstorms. Adjusted location north toward
Central Ohio based on latest hi res models. Given the moderate
instability and low end moderate shear, a few strong to severe
storms will be possible. As such, a good part of our area is in
a marginal risk for severe storms. Will continue to mention this
threat in the HWO product.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The front will slip south of the Ohio River tonight, but will
remain nearby into Wednesday, Ongoing showers/storms in the
southern zones will drift south and decrease in coverage through
the night as instability wanes and overall forcing weakens. Lows
will range from the upper 50s north to the mid 60s south. On
Wednesday, we will remain in a quasi-zonal flow aloft. There
appears to be a lack of any real significant disturbance aloft.
As a result, the nearby frontal boundary will be the only
feature to provide some weak convergence in our
southeast/southern CWFA. So, with some day time heating
expected, a chance of showers and thunderstorms has been
maintained for much of the region, with the highest threat in
the south/southeast and least in the far north. With a little
more cloud cover and low level northeast flow, temperatures will
be a little cooler, upper 70s to the lower 80s. However, these
readings are still above normal for mid May.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
On Wednesday night, a frontal boundary will remain in the area, but
with a gradual motion to the south that will allow most of the ILN
CWA to be dry to start the period -- with just some chances of
precipitation in the southern counties. As the night progresses,
though, a mid-level trough over the lower Mississippi Valley will
begin to move east, with southerly flow advecting moisture into the
Ohio Valley. This will allow for precipitation to spread back into
the region on Thursday, especially in the eastern half of the CWA.
This slow-moving system will keep precipitation chances around for
another day or two. It may not be until Saturday afternoon/evening
that the trough kicks out and the surface boundary moves far enough
north to place the area back in the drier warm sector.

Any brief respite from precipitation late Saturday into Sunday will
be short-lived, with a separate system coming out of the northern
plains and into the Great Lakes later Sunday and into Monday.
Eventually a cold front will move into (and probably through) the
Ohio Valley, which should provide one last focus for storm
development before high pressure enters the area.

Though specific convective elements are tough to forecast out into
the extended period, overall model agreement and consistency on the
large-scale features is fairly strong through this period.

Temperatures are likely to remain above normal through the forecast
period, with rain being most likely Friday, keeping temperatures in
the 70s on that day. Once back in the warm sector on Sunday,
temperatures will reach their highest values (mid 80s) of the
forecast period.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
There will be VFR conditions to start the TAF period under a
humid and unstable airmass. However, thunderstorms may develop
near a southward moving boundary and move to TAF sites by this
evening. This may bring temporary MVFR visibilities to northern
TAF sites.

A lull in convection is expected during the overnight hours with
loss of daytime heating, though showers may linger in the
vicinity as the boundary lifts back north of the Ohio River
toward TAF sites. Later tonight, models indicate MVFR ceilings
forming in nearly saturated air, so kept them in the forecast.
Rather slow improvement to VFR is forecast for Thursday while
winds transition to northeast.

OUTLOOK...Chances for thunderstorms will exist at times through
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Coniglio/Hickman
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Coniglio
Hazardous weather outlook, May 15, 11:17 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1217 PM EDT Tue May 15 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161630-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1217 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms may become strong to severe this afternoon and
this evening. Damaging winds and large hail would be the primary
severe weather threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 15, 9:31 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 AM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     HANOVER                 40.08N 82.27W
05/14/2018                   LICKING            OH   DEPT OF HIGHWAYS

            A FEW TREES DOWNED.

&&

MBP

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
May 15, 1:16 PM EST to 1:18 PM EST
Where
Champaign County, 2.96 mi NE of Christiansburg
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.080, -83.990

A tree was downed onto some power lines.

Hail, Madison

When
May 15, 2:25 PM EST to 2:27 PM EST
Where
Madison County, 2.98 mi WSW of Amity
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -83.300

Thunderstorm Wind, Madison

When
May 15, 2:28 PM EST to 2:30 PM EST
Where
Madison County, 2.11 mi W of Amity
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.070, -83.290

Two trees were downed.

Hail, Champaign

When
May 15, 4:10 PM EST to 4:12 PM EST
Where
Champaign County, 0.53 mi E of Urbana Weller Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.080, -83.670

Thunderstorm Wind, Fayette

When
May 15, 5:00 PM EST to 5:02 PM EST
Where
Fayette County, 0.69 mi N of Bloomingburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
39.610, -83.400

A home sustained some roof damage.

Thunderstorm Wind, Franklin

When
May 15, 5:15 PM EST to 5:17 PM EST
Where
Franklin County, 1.06 mi W of Price Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.920, -82.920

A few tree branches were downed.

Hail, Franklin

When
May 15, 5:17 PM EST to 5:19 PM EST
Where
Franklin County, 1.06 mi W of Price Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -82.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745271, 745273, 745275, 745272, 745276, 745277, 745274.